Erratic heartbeats and high serotonin levels are possible life-threatening side effects of Zofran (ondansetron). Zofran is used to prevent and treat nausea due to cancer treatments and surgeries. Doctors prescribe the drug for off-label — or unapproved — uses such as treating morning sickness in expectant mothers.
The anti-nausea medication Zofran (ondansetron) is intended to relieve the nausea and vomiting commonly associated with cancer treatments like chemotherapy and radiation. It can also be used to prevent and treat the same side effects following surgeries. But Zofran has been linked to several side effects. Some of these are serious and potentially fatal.
Zofran has also been used “off-label,” meaning for unapproved uses, in the treatment of nausea associated with pregnancy and morning sickness. This has resulted in the potential for harm to the fetus. But the drug label says “available data do not reliably inform the association of Zofran and adverse fetal outcomes.”
However, more definitive links have been made between the use of Zofran and several serious conditions including long QT syndrome, a potentially deadly heart problem, and serotonin syndrome, a life-threatening combination of symptoms resulting from the overactive production of serotonin.
Zofran use in patients after abdominal surgeries can hide a very serious condition of the intestines and the stomach that can happen after surgery due to air getting trapped in the gastric areas.
Several deaths have been reported as a result of serious side effects in patients taking Zofran.
Ordansetron, the active ingredient in Zofran, has been found to prolong a heart function called the QT interval.
The QT interval is a measure of the time between the start of the “Q wave” and the end of the “T wave” in the heart’s electrical cycle. This cycle is normally between 350 and 440 milliseconds. Certain medications, such as Zofran, can sometimes lengthen the interval, causing potential harm to the patient.
A prolonged QT interval is often a marker for potential arrhythmias (irregular heart rhythms), including Torsades de Pointes, which means “twisting of the points” in French. This condition is a form of ventricular tachycardia (VT). That’s a rapid heartbeat starting in the lower chambers of the heart (ventricles).
Torsades de Pointes is a serious, potentially deadly condition that has been reported in several post-marketing observations of patients taking Zofran. The drug label advises health providers to avoid using Zofran in patients who have had long QT syndrome since birth.
Long QT syndrome can cause sudden, uncontrollable, dangerous arrhythmias (problems with heart rate) in response to exercise or stress. Individuals with QT prolongation can also have arrhythmias for unknown reasons. Arrhythmias can be fatal.
Patients with Torsades de Pointes may experience some slightly different symptoms. Since the condition is caused by long QT syndrome, most episodes of Torsades de Pointes come in bursts, but may recur without proper treatment.
Some episodes are limited and do not cause symptoms, while some patients suffering from the condition may experience palpitations (cardiac muscle contractions in the chest characterized by hard, fast and/or irregular heartbeats) and lightheadedness. Patients with Torsades de Pointes are an increased risk of fainting and suffering from sudden cardiac death.
Long QT syndrome is diagnosed by an EKG (electrocardiogram). An EKG is a test that shows and records the heart’s electrical activity. When the heart beats, an electrical signal travels from the top of the heart to the bottom. As the signal spreads, it causes the heart to contract and pump blood to the body.
The EKG records the electric signals as they move through the heart. The data is mapped on a graph and each heartbeat is shown as five distinct electrical waves, including P, Q, R, S and T. The electrical activity that occurs between the Q and T waves is called the QT interval.
This interval typically accounts for about a third of each heartbeat cycle. If this interval lasts longer than normal, the patients may be suffering from a long QT interval. Usually, the only treatment needed is to discontinue the use of the medication causing the problem.
When stopping the drug alone does not help, patients will need to make some lifestyle changes to reduce the risk of fainting. Some patients also benefit from taking potassium supplements. In extreme cases, surgery may be necessary to either implant a device, such as a pacemaker or an implantable cardioverter defibrillator (ICD), to help control heart rhythms, or to operate on the nerves that regulate the heartbeat.
When the condition results in Torsades de Pointes, few patients will survive without further treatment.
Patients may need defibrillation, which is successful in stopping most cases of these cases. Magnesium sulfate may be given in an IV push to prevent this condition.
Serotonin syndrome — an overproduction of serotonin — has also been reported in patients who have overdosed on Zofran alone.
Some of the reported cases were fatal, according to the drug’s label. The majority of the cases occurred in a post-anesthesia care unit or infusion center.
Serotonin syndrome is triggered by increased nerve-cell activity, resulting in the buildup of too much serotonin in the body or the brain. Nerve cells are responsible for producing serotonin, a neurotransmitter (chemical). This chemical helps to regulate several critical body functions including digestion, blood flow, body temperature and breathing, as well as the proper functioning of nerve and brain cells, also having an impact on mood.
New medications that interfere with serotonin production (such as Zofran), increases in dosages of certain drugs, and combining two or more drugs can result in the condition that can lead to death.
Symptoms associated with serotonin syndrome can begin within minutes to hours of exposure. Patients taking Zofran, especially when using other serotonergic drugs, should be monitored for signs and symptoms of the potentially deadly condition.
Some symptoms of serotonin syndrome are similar to those associated with an overdose of certain drugs, including cocaine, lithium or MAOIs.
In more severe cases of serotonin syndrome, the symptoms may be more serious, including unresponsiveness, coma, seizures, irregular heartbeat and death.
Diagnosis is usually made by reviewing the patient’s medical history, including any drugs they are taking, and symptoms. No specific test exists to diagnose serotonin syndrome. A doctor may perform several different tests to rule out other conditions.
A diagnosis of serotonin syndrome will not be made until all other possible causes of symptoms have been excluded, including conditions that mimic serotonin syndrome like infections, drug overdose, intoxication or withdrawal, and metabolic or hormone problems.
Mild cases of serotonin syndrome can typically be resolved by stopping the medication causing the problem. More severe cases of the condition will require hospitalization and emergency medical treatment.
Life-threatening instances may require medications that keep the muscles completely still, or paralyzes them, along with a breathing tube and breathing machine, to prevent further muscle damage. Uncontrolled muscle spasms can cause severe breakdown of the muscles. Certain substances produced when the muscles break down are released into the bloodstream and make their way to the kidneys leading to severe kidney damage, if not properly and urgently treated.
Patients who are taking Zofran after abdominal surgery or who have chemotherapy-induced nausea may experience the masking of another serious condition due to the use of the medication. The use of Zofran in these patients can make it hard to identify a progressive ileus and gastric distension, or bloating of the stomach when air is pumped into it, according to the drug’s label.
This condition can be potentially deadly. It can cause gastric or intestinal wall ischemia, blocking blood flow to the organs and resulting in organ failure. Holes can open, allowing the stomach’s contents to come back up into the esophagus and spill back down into the lungs, essentially “drowning” the patient with fluid and other stomach contents. Patients can also experience “aspiration pneumonia” due to lung damage caused by stomach acid.
Please seek the advice of a medical professional before making health care decisions.
Calling this number connects you with Wilson and Peterson, LLP or one of its trusted legal partners. A law firm representative will review your case for free.
Wilson and Peterson, LLP funds Drugwatch because it supports the organization’s mission to keep people safe from dangerous drugs and medical devices.(888) 645-1617